Alert archive / Alabama / Wind Advisories in 2023

Wind Advisory 1, NWS Birmingham, AL

January 11, 202339 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Jan 11, 2023, 2:17 PM CST for 39 counties in Alabama. It took effect at Jan 12, 2023, 6:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2023, 2:17 PM CST (20:17 UTC)
In effect from
Jan 12, 2023, 6:00 AM CST
Expired
Jan 12, 2023, 9:00 PM CST
In force
15 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WWUS74 KBMX 112017
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
217 PM CST Wed Jan 11 2023

ALZ017>050-120430-
/O.NEW.KBMX.WI.Y.0001.230112T1200Z-230113T0000Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Pickens-Tuscaloosa-
Jefferson-Shelby-St. Clair-Talladega-Clay-Randolph-Sumter-Greene-
Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas-
Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike-
Barbour-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
217 PM CST Wed Jan 11 2023

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of central Alabama.

* WHEN...From 6 AM to 6 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
514 
WWUS74 KBMX 120433
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1033 PM CST Wed Jan 11 2023

ALZ017>050-121400-
/O.CON.KBMX.WI.Y.0001.230112T1200Z-230113T0000Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Pickens-Tuscaloosa-
Jefferson-Shelby-St. Clair-Talladega-Clay-Randolph-Sumter-Greene-
Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas-
Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike-
Barbour-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
1033 PM CST Wed Jan 11 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST
THURSDAY...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of Central Alabama.

* WHEN...From 6 AM to 6 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
202 
WWUS74 KBMX 120833
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
233 AM CST Thu Jan 12 2023

ALZ011>015-121700-
/O.EXA.KBMX.WI.Y.0001.230112T1200Z-230113T0000Z/
Marion-Lamar-Fayette-Winston-Walker-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, and Jasper
233 AM CST Thu Jan 12 2023

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Marion, Lamar, Fayette, Winston and Walker Counties.

* WHEN...From 6 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ALZ017>050-121700-
/O.CON.KBMX.WI.Y.0001.230112T1200Z-230113T0000Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Pickens-Tuscaloosa-
Jefferson-Shelby-St. Clair-Talladega-Clay-Randolph-Sumter-Greene-
Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas-
Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike-
Barbour-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
233 AM CST Thu Jan 12 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of central Alabama.

* WHEN...From 6 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
679 
WWUS74 KBMX 121205
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
605 AM CST Thu Jan 12 2023

ALZ011>015-017>050-130000-
/O.CON.KBMX.WI.Y.0001.000000T0000Z-230113T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
605 AM CST Thu Jan 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph.

* WHERE...All of central Alabama.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
396 
WWUS74 KBMX 122327
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
527 PM CST Thu Jan 12 2023

ALZ011>015-017>050-130300-
/O.EXT.KBMX.WI.Y.0001.000000T0000Z-230113T0300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
527 PM CST Thu Jan 12 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Westerly winds 10 to 20 mph with gusts 35 to 40 mph.

* WHERE...All of central Alabama.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Jan 11, 2:08 PM CST, 9 minutes earlier.

Area forecast discussion, Jan 11, 2:08 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
208 PM CST Wed Jan 11 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 155 PM CST WED JAN 11 2023

Strong to severe storms remain possible Thursday.

Central Alabama is quickly transitioning into a more moist and
unstable atmosphere this afternoon. Southerly to southwesterly
flow at the surface has advected moisture from west to east, where
dewpoints in the 60s are now being observed across western and
southwestern Alabama. That moisture will only increase as we go
through the rest of the day and overnight hours tonight. Low
stratus clouds continue to persist across the northern half of
Central Alabama this afternoon thanks to continued isentropic
lift. Visible satellite is showing some mixing ongoing across the
U.S.80/I-85 corridors, and we're still expecting the warmest
temperatures into the low and mid 70s for those locations. Across
the north, highs will be trickier based on where the clouds happen
to mix out. Current observations are getting close to 70 degrees
in Mississippi while Haleyville is reporting 58. Warm air
advection will continue despite the amount of cloud cover and we
should warm into at least the low to mid 60s in the north and
northeastern counties.

All eyes will then turn to the rapidly approaching storm system
Thursday morning that will move across Central Alabama through
Thursday evening. The previous forecast remains pretty much in
tact in terms of the overall severe threat as the cold front moves
across the area. Strong southwesterly gradient winds remain in the
forecast as the surface low deepens over the Ohio River Valley
Thursday Morning. A Wind Advisory will be needed across most of
Central Alabama as guidance continues to indicate that we'll see
wind gusts up to 40mph through much of the day.

Timing remains fairly similar in terms of when the front first
arrives across northwest counties, but have adjusted a tad earlier
for storms to move into Marion County as early as 7am and as
early as 10am for the Birmingham Metro. We decided to add in the
threat for large hail into the forecast along with damaging winds
and isolated tornadoes due to the fact that 500mb temperatures are
very cold aloft on the order of -15 to -18C. If we're able to get
enough forcing along and just out ahead of the front, we may be
able to overcome the limited amount of instability at least early
on in the event. With steep lapse rates aloft, hail will
definitely be in the cards if stronger updrafts develop. We'll
have to watch these storms closely across the north and northwest
as they develop Thursday morning, as the available dynamics
suggest there's a chance they could overachieve in terms of
strength.

We'll likely be dealing with a QLCS as the front continues moving
to the southeast later into the afternoon. All types of severe
weather will remain possible as the line moves into the east and
southeast counties between 1pm and 6pm. As the parent low quickly
ejects off to the northeast over Ohio, low-level winds will become
parallel to the upper flow, which should limit the overall
tornado threat with time. However, we'll have to watch for those
isolated spin-ups very closely throughout the entire event. The
good news in terms of rainfall for this event is that due to the
progressive nature of the front we shouldn't have a flood threat
to deal with. Heavier amounts up to one inch are possible with a
few higher amounts, but generally under one inch of rain can be
expected with this event.

56/GDG

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 207 PM CST WED JAN 11 2023

Guidance seems to be trending toward a bit more wraparound low-level
moisture late Thursday night into Friday. Have trended highs
downward with a good shot of cold air advection and expected
cloudcover. There could also be some drizzle and flurries, and have
added in a mention for some of the far northern counties. Otherwise,
no significant changes to the long term forecast as the active
progressive pattern continues next week.

32/Davis

Previous long-term discussion:
(Thursday through Tuesday)
Issued at 344 AM CST WED JAN 11 2023

Friday through Tuesday.

Central Alabama will absolutely feel the effects of the cold front
by Friday. Much colder and drier air moves in Friday morning,
setting the stage for the high temperature for the day likely
being set at midnight Thursday night. Temperatures will generally
be falling through the day, making a sharp contrast to
the highs expected today and tomorrow. Low temperatures Friday
night into Saturday morning will drop to the mid 20s across the
northern counties and around 30 in the south.

This colder and drier air will persist through the weekend, but will
become slightly more moderated by Sunday afternoon. A warming trend
is expected Monday into Tuesday as our next weather system
approaches the region. The evolution of the system still remains
uncertain, but the overall timing seems to be getting better
agreement in the model guidance for now, so rain chances will likely
be the highest sometime Monday night through Tuesday morning.
Ensemble guidance keeps the thunderstorms probabilities low for now,
so I have kept the forecast as rain showers at this time.

25/Owen

&&

.AVIATION...
(18Z TAFS)
Issued at 1209 PM CST WED JAN 11 2023

IFR to MVFR status continues across a majority of terminals as of
midday. Ceilings should very slowly rise through the afternoon
into MVFR to VFR category temporarily, but then lower once again
into the evening and overnight hours tonight. Surface winds out of
the south-southwest will begin to increase over 10 knots with
gusts up to 20 knots possible this afternoon, especially for
southern sites at MGM and TOI. IFR stratus will remain likely
overnight tonight areawide before surface winds ramp up between
12z and 15z Thursday morning. Sustained winds of 10 to 15 knots
with gusts possibly as high as 30 knots from the southwest will be
likely through the planning period. SHRA and TSRA will also move
into the area, affecting TCL first as a cold front quickly moves
across the area. TEMPO or prevailing TSRA will likely need to be
added into subsequent forecasts through 00z Thursday evening as
confidence in timing increases.

56/GDG

&&

.FIRE WEATHER...

A line of strong to severe showers and storms will move through
tomorrow, with breezy winds outside of any thunderstorms as well.
Colder and drier air moves in for Friday with afternoon RH values
in the 45 to 55 percent range and northwesterly 20ft winds around
10 to 12 mph. Afternoon RH values will be in the 30 to 40 percent
range over the weekend with lighter winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  66  36  41 /  20  90  10  10
Anniston    60  67  38  43 /  10  90  10  10
Birmingham  61  67  38  43 /  20  90  10  10
Tuscaloosa  61  69  38  46 /  20  90  10  10
Calera      61  67  39  44 /  20  90  10  10
Auburn      59  70  40  46 /  10  90  20   0
Montgomery  61  73  41  48 /  10  90  10   0
Troy        61  74  42  48 /  10  90  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56
LONG TERM....32/25
AVIATION...56
Hazardous weather outlook, Jan 11, 3:54 AM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
354 AM CST Wed Jan 11 2023

ALZ011>015-017>050-121300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
354 AM CST Wed Jan 11 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe storms are possible on Thursday generally from 9 am
through 7 pm as a cold front moves through the area. The main
concern will be damaging winds, though a tornado or two cannot be
ruled out.

Strong gusty winds are expected for much of the day across Central
Alabama well in advance of any thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Thursday.

Nearby

Wind Advisories in Alabama, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.